Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 31, NWS Goodland, KS

October 13, 202013 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 13, 2020, 2:56 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 2:56 PM CDT (19:56 UTC)
In effect from
Oct 14, 2020, 12:00 PM CDT
Expired
Oct 14, 2020, 4:25 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS83 KGLD 131956
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
156 PM MDT Tue Oct 13 2020

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140400-
/O.NEW.KGLD.FW.W.0031.201014T1700Z-201015T0200Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
156 PM MDT Tue Oct 13 2020 /256 PM CDT Tue Oct 13 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM
MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 001...002...003...004...013...014...015...
016...027...028...029...041...042...079...080...081...252...
253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM CDT/ Wednesday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North-northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
4 follow-up statements
927 
WWUS83 KGLD 140304
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
904 PM MDT Tue Oct 13 2020

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
/O.CON.KGLD.FW.W.0031.201014T1700Z-201015T0200Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
904 PM MDT Tue Oct 13 2020 /1004 PM CDT Tue Oct 13 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 8 PM MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080...081...
252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
659 
WWUS83 KGLD 140848
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
248 AM MDT Wed Oct 14 2020

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700-
/O.EXT.KGLD.FW.W.0031.201014T1700Z-201015T0400Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
248 AM MDT Wed Oct 14 2020 /348 AM CDT Wed Oct 14 2020/

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 10 PM MDT /11 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...
013...014...015...016...027...028...029...041...042...079...080...
081...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
113 
WWUS83 KGLD 141910
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
110 PM MDT Wed Oct 14 2020


COZ252-KSZ001>004-013>016-028-029-NEZ079>081-142015-
/O.CAN.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Logan-Gove-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Oct 14 2020 /210 PM CDT Wed Oct 14 2020/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...
015...016...028...029...079...080...081 AND 252...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected. It will
continue to be breezy to windy. 

$$

COZ253-254-KSZ027-041-042-150400-
/O.CON.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/
Kit Carson-Cheyenne-Wallace-Greeley-Wichita-
110 PM MDT Wed Oct 14 2020 /210 PM CDT Wed Oct 14 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 027...041...042...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 027 Wallace...Fire Weather Zone 041 Greeley and Fire 
  Weather Zone 042 Wichita.

* Winds...North to northeast 15 to 25 mph with gusts up to 40 
  mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
972 
WWUS83 KGLD 142125
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
325 PM MDT Wed Oct 14 2020


COZ253-254-KSZ027-041-042-142230-
/O.CAN.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/
Kit Carson-Cheyenne-Wallace-Greeley-Wichita-
325 PM MDT Wed Oct 14 2020 /425 PM CDT Wed Oct 14 2020/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...041...042...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected. It will
continue to be breezy to windy through sunset but relative
humidity values will continue to rise well above the fifteen
percent threshold. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:20 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 13, 12:20 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1120 AM MDT Tue Oct 13 2020

.SHORT TERM...(Today through Wednesday)
Issued at 243 AM MDT Tue Oct 13 2020

Latest upper air and satellite analysis shows rather dry northwest
flow over the Great Basin onto the Plains.  At the surface a weak
cold front was moving southeast out of Wyoming and into Nebraska.

Today the weak cold front will move through the forecast area during
the morning.  However, during the afternoon WAA behind the exiting
surface high pressure will push the cooler air mass out of the
forecast area.  Therefore highs will be similar to yesterday.
Locations east of Highway 83 may linger in the cooler air this
afternoon.  If so, highs will be a few degrees cooler than forecast.
Due to the surface high moving through, winds will be light, turning
from the north to the south through the day.

Tonight light winds will turn to the west as a pre-frontal surface
trough moves through.  Despite dew points in the 20s and 30s, the
light westerly wind will aid in keeping temperatures from falling
too much due to radiational cooling.  Lows in the 40s are expected,
cooling to the upper 30s in parts of Cheyenne County CO and Greeley
County.

Wednesday will be warmer than today due to WAA from the northwest
winds. Tribune will approach its record high for the day. During
the afternoon breezy winds are expected over the northern half of
the forecast area ahead of an approaching cold front. Meanwhile
relative humidity values will fall to 15% or less for the south
half of the forecast area. The current forecast has an overlap of
roughly 30 miles along Highway 24 of the breezy winds and low
relative humidity. Due to the rather narrow corridor of critical
fire weather conditions forecast, do not have enough confidence to
issue a watch at this time. An area this narrow could easily
shift, so want to see some consistency with the placement of the
overlap before issuing a watch.

During the latter half of Wednesday afternoon a strong cold front
will move into the forecast area from the north.  Behind the front
blowing dust may occur as north winds are expected to quickly
increase.  Due to a dry environment in place am not expecting much
if any cloud cover with the frontal passage.

Wednesday evening the cold front will move through the rest of the
forecast area.  Current data indicates the strongest winds will be
over the southern half of the forecast area.  With this in mind
increased the areal coverage of the expected blowing dust. Rapid
pressure rises of 10-15mb/6 hours will occur behind the front during
the evening, which will keep the winds breezy.  Current forecast may
not have the winds strong enough given these pressure rises.

A couple points to note about this cold front passage is that the
current forecast has the frontal timing on the early side of the
spectrum.  Despite the timing differences among the models, there is
agreement in slowing the front down with the latest model runs.
Also, the timing and general layout of the frontal passage is
similar to the front this past Sunday. However the front on Sunday
was accompanied by a much stronger upper level short wave trough.
The trough accompanying this front is much broader, so am not
expecting the winds to be nearly as strong.

After midnight lows will fall into the 30s across the forecast area.
Yuma and Dundy counties may even have a freeze.  Will hold off
issuing any hazards for the frost/freeze to allow another look at
the low temperatures.  Am thinking they could still go a couple
degrees lower given the favorable environment for radiational
cooling.

.LONG TERM...(Thursday through Monday)
Issued at 155 AM MDT Tue Oct 13 2020

Northwest flow will be in place throughout the long term period.
Temperatures will generally be near to slightly below normal,
with the exception of Saturday which will be above normal. A hard
freeze is increasingly likely Thursday night and Friday morning in
western areas with a light freeze elsewhere. Precipitation
chances cannot be completely ruled out, as the GFS does show rain
and snow chances for areas north of Interstate 70 beginning
Saturday night and continuing through Monday. However, the ECMWF
keeps the area dry, so confidence is rather low. The two models
diverge as early as Saturday, and by the end of the period are
vastly different. The GFS has been consistently cool and wet, with
a deeper trough over the central and northern plains, while the
ECMWF has been warmer and dryer, with a flatter upper flow. That
being said, the 00z run of the ECMWF did trend cooler towards the
end of the period, but still not nearly as cold as the GFS
solutions. Will continue with a temperature forecast more or less
splitting the difference, with a slight mention of rain and snow
showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1120 AM MDT Tue Oct 13 2020

Vfr conditions are expected at both KGLD and KMCK through the TAF
period. East winds shift to the south this afternoon around 10 to
15 knots, becoming west overnight. LLWS is anticipated at KMCK
from roughly 05z to 10z. Towards the end of the period, a cold
front pushes into the region from the north, with an increase in
winds as they shift to the north/northwest. Will need to monitor
for visibility reductions due to blowing dust.

&&

.CLIMATE...
Issued at 243 AM MDT Tue Oct 13 2020

Record high for Tribune on Wednesday is 92 degrees set in 1968.
All other sites for Wednesday have high temperatures atleast 5
degrees cooler than their record values.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JBH
CLIMATE...JTL
Hazardous weather outlook, Oct 13, 11:18 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1018 AM MDT Tue Oct 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1018 AM MDT Tue Oct 13 2020 /1118 AM CDT Tue Oct 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Critical fire weather conditions may occur Wednesday afternoon along
the Highway 24 corridor where low relative humidities combine with
gusty north winds. These gusty winds may also produce blowing dust in
the afternoon and early evening.

Wednesday through Sunday nights frost may occur for various portions
of the Tri-State Area. There is a potential for widespread hard
freeze Thursday and Sunday nights for most of the Tri-State Area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.